The FDA has issued a warning about the serious harm and disfigurement that can result from using injectable silicone or products being falsely marketed as FDA-approved dermal fillers for enhancing the size of the buttocks, breasts and other body parts, according to a press release.
“We have significant concerns with unsafe injectable silicone that’s being marketed for body contouring by unlicensed providers. We’ve seen serious adverse events result from products, which are sometimes industrial-grade silicone, being used for these unapproved medical purposes,” FDA Commissioner Scott Gottlieb, MD, said in the release. “The FDA has stepped in to take enforcement actions against unscrupulous actors who promote and provide these services, but we also want to make the public aware of the risks, which can include irreversible disfigurement and even death.”
Injectable silicone, unlike the silicone contained within approved breast implants, is currently only approved by the FDA for intraocular ophthalmic use, according to the release. However, some consumers seeking body contouring procedures are told they are receiving an FDA-approved dermal filler, but receive silicone injection instead.
Using injectable silicone for body contouring is not FDA-approved and can cause serious adverse effects — such as ongoing pain, scarring tissue death and disfigurement — that may be permanent or lead to death, according to the release. If the silicone migrates beyond the injection site, it could lead to embolism, stroke, infections and death. Unlicensed and nonmedical practitioners in nonclinical setting often perform these silicone injections for body contouring and, because they do not report the associated harms, the true extent of injuries caused by these procedures remains largely unknown, according to the FDA.
“The agency has investigated and prosecuted unlicensed providers administering these injections all over the country, including most recently in Miami. The FDA is taking action to educate consumers in order to prevent the serious injuries resulting from these injections,” Melinda Plaisier, associate commissioner for regulatory affairs at the FDA, said in the release. “With our communication today, we hope to raise public awareness about the short- and long-term risks of injecting silicone directly into the body, and encourage consumers to choose FDA-approved products and licensed providers when considering any type of cosmetic enhancement.”
The FDA advises those who may have received injectable silicone to get medical attention immediately if they experience difficulty breathing, chest pain, signs of a stroke (sudden difficulty speaking, numbness or weakness in the face, arms, or legs, difficulty walking, face drooping, severe headache, dizziness, or confusion), according to the release.
Disclosure: Gottlieb and Plaisier are employees of the FDA.